Alert archive / Hawaii / High Wind Warnings in 2013
High Wind Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 27, 2013, 5:20 PM HST for Hawaii County, Hawaii. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2013, 5:20 PM HST (03:20 UTC)
- Expired
- Mar 28, 2013, 6:47 AM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280 WWHW70 PHFO 280320 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 520 PM HST WED MAR 27 2013 ...STRONG WINDS TO CONTINUE ACROSS THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH SLOWLY MOVING OVER THE STATE WILL BRING STRONG WINDS TO THE BIG ISLAND SUMMITS INTO THURSDAY AFTERNOON. HIZ028-281630- /O.UPG.PHFO.WI.Y.0026.000000T0000Z-130329T0400Z/ /O.NEW.PHFO.HW.W.0006.130328T0320Z-130328T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 520 PM HST WED MAR 27 2013 ...HIGH WIND WARNING IN EFFECT UNTIL NOON HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON HST THURSDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH. * TIMING...THROUGH NOON THURSDAY WITH THE STRONGEST WINDS TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR HIGHER...ARE EXPECTED. && $$ WROE
2 follow-up statements
398 WWHW70 PHFO 281319 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 319 AM HST THU MAR 28 2013 ...STRONG WINDS CONTINUE ACROSS THE BIG ISLAND SUMMITS... .AN UPPER LEVEL TROUGH SLOWLY MOVING ACROSS THE STATE WILL KEEP STRONG WINDS OVER THE BIG ISLAND SUMMITS UNTIL NOON TODAY. HIZ028-282200- /O.CON.PHFO.HW.W.0006.000000T0000Z-130328T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 319 AM HST THU MAR 28 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY. * WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH NOON TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR HIGHER...ARE EXPECTED. && $$ REYNES
675 WWHW70 PHFO 281647 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 647 AM HST THU MAR 28 2013 ...WINDS DIMINISHING ACROSS BIG ISLAND SUMMIT... .AN UPPER LEVEL TROUGH ENHANCING THE WINDS NEAR THE BIG ISLAND WILL MOVE EAST TODAY...ALLOWING WINDS ACROSS THE SUMMITS TO DIMINISH. HIZ028-282200- /O.CAN.PHFO.HW.W.0006.000000T0000Z-130328T2200Z/ /O.NEW.PHFO.WI.Y.0027.130328T1647Z-130328T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 647 AM HST THU MAR 28 2013 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...WEST 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 45 MPH. * TIMING...THIS MORNING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BRAVENDER
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 27, 4:00 PM HST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 27, 4:00 PM HST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST WED MAR 27 2013 .SYNOPSIS... THE HEAVY RAINFALL THREAT WILL CONTINUE FROM OAHU TO MAUI TONIGHT AS AN UPPER LEVEL TROUGH INTERACTS WITH A BAND OF MOISTURE. DRIER WEATHER WILL DEVELOP ON THURSDAY AND FRIDAY AS THE UPPER LEVEL TROUGH MOVES EASTWARD. A FRONT WILL MOVE ACROSS THE STATE THIS WEEKEND...BRINGING ANOTHER ROUND OF SHOWERS. A COOL AND RATHER DRY NORTHERLY FLOW WILL DEVELOP BEHIND THE FRONT AND PERSIST THROUGH EARLY NEXT WEEK. && .DISCUSSION... UNSETTLED WEATHER REMAINS POSSIBLE FROM OAHU TO MAUI TONIGHT. TWO FEATURES ARE RESPONSIBLE. THE FIRST IS RAGGED BAND OF MOISTURE MARKING A SURFACE TROUGH WITHIN THE REMNANTS OF AN OLD FRONT. THE BAND EXTENDS FROM JUST NORTHEAST OF OAHU...OVER MOLOKAI...THEN OFF TO THE NORTHEAST OF MAUI. THE BAND OF MOISTURE IS BEING PUSHED SLOWLY SOUTHWARD BY A NORTHEASTERLY TRADE WIND FLOW. THE SECOND FEATURE IS A SLOW MOVING NORTHEAST TO SOUTHWEST ORIENTED UPPER LEVEL TROUGH CENTERED JUST NORTHWEST OF KAUAI. A SHORTWAVE ALOFT PASSING THROUGH THIS FEATURE TRIGGERED HEAVY RAINFALL ON KAUAI AND PARTS OF OAHU EARLIER TODAY...WITH THE FOCUS FOR HEAVY RAINFALL GRADUALLY SHIFTING TO MAUI COUNTY. AS A RESULT...THE FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH TONIGHT FOR MAUI COUNTY AND OAHU. ALSO...A PUBLIC INFORMATION STATEMENT...PNSHFO...HAS BEEN ISSUED HIGHLIGHTING THE IMPRESSIVE RAINFALL TOTALS ON THE GARDEN ISLE. HEAVY RAINFALL THREAT HAS ENDED ON KAUAI. SHORTWAVE ENERGY ALOFT HAS MOVED OFF TO THE EAST...AND ALTHOUGH THERE WILL BE CONTINUED MOISTURE MOVING ONTO WINDWARD AND NORTHERN SLOPES...SHOWERS WILL BE OF MODERATE INTENSITY. THAT SAID...THE GROUND IS SATURATED AND STREAMS ARE RUNNING HIGH...SO WE WILL KEEP AN EYE OUT FOR ANY RAINFALL PROBLEMS TONIGHT. ON THE BIG ISLAND...MOISTURE WILL REMAIN LIMITED WITH WINDWARD SLOPES SEEING SCATTERED SHOWERS. HEAVY RAIN POTENTIAL DECREASES SIGNIFICANTLY ON THURSDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EASTWARD. THIS WILL DESTABILIZE THE ATMOSPHERE NEAR THE BIG ISLAND...BUT MOISTURE SHOULD BE LACKING... MINIMIZING THE RISK FOR WIDESPREAD HEAVY SHOWERS. THE MOISTURE BAND WILL STALL NEAR THE SMALLER ISLANDS...PROVIDING A SOURCE FOR MAINLY WINDWARD SHOWERS AS ERODING SURFACE HIGH PRESSURE TO THE NORTH DRIVES A WEAKENING TRADE WIND FLOW. HIGH CLOUDS WILL ALSO MOVE OFF TO THE EAST. WINDY CONDITIONS ARE EXPECTED ACROSS THE HIGH SUMMITS OF THE BIG ISLAND OVER THE NEXT DAY OR SO. AS THE UPPER LEVEL TROUGH APPROACHES TONIGHT A FURTHER INCREASE IS EXPECTED...SO WE WILL HAVE TO WATCH FOR WARNING LEVEL WINDS. SUMMIT WINDS WILL DROP OFF LATE THURSDAY AFTERNOON AS THE UPPER TROUGH AXIS MOVES OFF TO THE EAST. ANOTHER UPPER LEVEL TROUGH WILL DRIVE A SURFACE FRONT DOWN ACROSS THE ISLAND CHAIN THIS WEEKEND. HOWEVER...THE GREATEST CHANCE FOR HEAVY RAINFALL MAY BE ALONG THE STALLED MOISTURE BAND CURRENTLY AFFECTING THE ISLANDS. DEPENDING ON HOW WELL THIS FEATURE HOLDS TOGETHER...HEAVY SHOWERS COULD REDEVELOP ALONG THE BAND LATE FRIDAY NIGHT AND SATURDAY ON KAUAI AND OAHU. THE FRONT WILL THEN MOVE DOWN THE ISLAND CHAIN ON SUNDAY. NOTICEABLY COOLER AND DRIER NORTHERLY FLOW WILL DEVELOP BEHIND THE FRONT AND WILL LAST INTO EARLY NEXT WEEK. && .AVIATION... SHRA/RA HAVE SPREAD TO OAHU AND ADJ WTRS. ASSOCIATED MVFR COND WITH ISOL IFR VIS WILL PERSIST AND LIKELY EFFECT PARTS OF MAUI COUNTY BEFORE 28/0600Z. AIRMET SIERRA REMAINS POSTED FOR OAHU/KAUAI MT...BUT MAY BE DROPPED FOR KAUAI BEFORE 28/0400 UTC. INTERMITTENT MVFR/IFR COND REMAIN POSSIBLE FOR PHLI/PHNL/PHJR THRU THE PD. STRONG NE WINDS ARE EXP OVER THE WRN PORTION OF THE FA WITH HIGH UNCERTAINTY IN LLVL/SFC WINDS FOR THU. WINDS IN THE 28/0000 UTC TAFS ARE OF LOW CERTAINTY FOR MOST OF OAHU AND MAUI COUNTY THRU THE PD. ADDITIONALLY AIRMET TANGO FOR HIGH LVL CAT WILL ALSO REMAIN IN EFFECT INTO TONIGHT. && .MARINE... SMALL NORTHWEST SWELLS ARE IN STORE DURING THE NEXT COUPLE OF DAYS...WITH LARGER SURF EXPECTED DURING THE WEEKEND. THE WEEKEND SWELL WILL BUILD ON SATURDAY AND MAY PRODUCE ADVISORY LEVEL SURF ALONG NORTH AND WEST FACING ON SUNDAY AND MONDAY. NO MARINE ADVISORIES ARE EXPECTED THROUGH AT LEAST FRIDAY. INCREASING POST-FRONTAL NORTHERLY WINDS COMBINED WITH INCREASING NORTHWEST SWELL COULD LEAD TO SMALL CRAFT ADVISORY LEVEL SEAS AND POSSIBLY WINDS ACROSS SOME AREAS ON SUNDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TONIGHT FOR OAHU AND MAUI COUNTY. WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS. && DISCUSSION/MARINE...WROE AVIATION...DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 27, 4:11 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Mar 27, 6:13 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 27, 9:54 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 28, 6:47 AM HST | Wind Advisory | HFO | Hawaii | 2 hr |
Nearby
High Wind Warnings in Hawaii, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.